Indiana, 2003Flash Flood in Indiana, July 31, 2003
July 31, 2003 · NWS PAH · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 5:09 AM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 31, 5:09 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
609 AM CDT THU JUL 31 2003
TIMING OF PRECIPITATION EVENTS THROUGH SUNDAY APPEARS TO BE THE
OVERRIDING FACTOR FOR QPF...TEMPERATURES...CLOUD COVER...ETC...WITH
THIS CURRENT FORECAST PACKAGE.
ALTHOUGH CONVECTIVE ACTIVITY WAS ANTICIPATED DURING THE DAY ON
THURSDAY...A STRONGER THAN EXPECTED AGEOSTROPHIC RESPONSE FROM THE
CLOSED LOW IN THE GREAT LAKES HELPED TO REFORM THE OLD COLD FRONT
FURTHER NORTH...BISECTING THE PAH FORECAST AREA FROM SW TO NE THU
NIGHT. 00Z UPPER AIR CHARTS EVEN INDICATED A SMALL CYCLONIC
CIRCULATION OVER SERN MO ON THE 850 MB MANDATORY HEIGHT CHARTS. A
BRIEF SHARPENING OF THE MID LEVEL /500 MB/ TROUGH HELPED TO INCREASE
WIND FIELDS AND SUBSEQUENT LIFT ACROSS SERN MO AND SWRN IL AFTER 02Z
THU. THE BLOOMFIELD PROFILER HINTED AT A BROAD S-SWLY /VEERING/ FLOW
FROM THE SURFACE TO 600 MB BETWEEN 03-06Z...COINCIDING WITH THE
HEAVIEST RAIN OVER SERN MO. FROM 06Z THROUGH 09Z THIS MORNING...THE
BLOOMFIELD PROFILER INDICATED A SLIGHT BACKING BETWEEN THE 400-600
MB LAYER...SUGGESTING A BRIEF SLOWING/INTENSIFICATION OF THE UPPER
TROUGH AND SHARPENING OF LAPSE RATES OVER SRN IL/SWRN IN/WRN KY.
CURRENT RADAR TRENDS ARE SUGGESTING THAT CONVECTIVE ACTIVITY IS
MOVING OUT FASTER THAN THE GFS MODEL INITIALIZATION...BUT SLOWER
THAN THE ETA MODEL SOLN. I HAVE HAD TO COMPROMISE SPATIALLY AND
TEMPORALLY BETWEEN THESE TWO NUMERICAL MODELS TO TAPER OFF THE POP
FORECAST FOR TODAY...AND A RETURN TO MORE PCPN FRIDAY AND SATURDAY.
ALTHOUGH THE GREATEST POPS WILL LIKELY BE CLOSER TO 00Z SATURDAY
/FRIDAY EVENING/...I DECIDED TO KEEP MOST POP VALUES IN THE CHANCE
CATEGORY FROM FRIDAY INTO EARLY SUNDAY. GIVEN THE UNCERTAIN TIMING
OF THE S/WVS ROTATING IN THE NWLY FLOW AROUND THE GREAT LAKES CLOSED
CIRCULATION...RAIN CHANCES REMAIN CONSISTENT FROM ONE FORECAST
PERIOD TO THE NEXT.
ALTHOUGH FOG MAY BE A BRIEF CONCERN FOR SOUTHEAST MISSOURI THIS
MORNING...I DECIDED TO LEAVE IT OUT OF THE CURRENT FORECAST PACKAGE.
IT MAY BE OF GREATER CONCERN TONIGHT /THURSDAY NIGHT-FRIDAY MORNING/
SHOULD THE BOUNDARY LAYER REMAIN DECOUPLED LONGER THAN EXPECTED
OVERNIGHT.
THE MAX TEMPERATURE/DEWPOINT FORECAST FOR TODAY AND TONIGHT WAS
ADJUSTED CLOSER TO THE 40KM RUC AND 12KM ETA MODEL SOLUTIONS...WHICH
SEEMED TO REFLECT THE EASTWARD TRANSLATION OF THE PCPN AND CLOUDS
ACROSS THE PAH FORECAST AREA A LITTLE BETTER...THAN THE GFS/NGM.
LITTLE...IF ANY CHANGES MADE TO THE REMAINDER OF THE FORECAST
PACKAGE THIS MORNING.
.PAH...NONE.
SMITH
Hazardous weather outlook, Jul 31, 4:30 AM CST, 2 hours 30 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-011000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
530 AM CDT THU JUL 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
A CHANCE FOR THUNDERSTORMS WILL LINGER ACROSS MOST OF WESTERN
KENTUCKY AND SOUTHWEST INDIANA THIS MORNING...TAPERING OFF ACROSS
THE PENNYRILE REGION OF WESTERN KENTUCKY DURING THE AFTERNOON. NONE
OF THE THUNDERSTORMS ARE EXPECTED TO REACH SEVERE LIMITS...BUT A FEW
STORMS MAY PRODUCE BRIEF HEAVY RAIN...ESPECIALLY DURING THE MORNING
HOURS. NO THUNDERSTORMS ARE EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A CHANCE OF THUNDERSTORMS WILL INCREASE AGAIN ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS LATE FRIDAY MORNING AND INTO EARLY
AFTERNOON HOURS. THIS CHANCE FOR THUNDERSTORMS WILL CONTINUE
OFF AND ON ACROSS THE REMAINDER OF THE OUTLOOK AREA FRIDAY NIGHT
THROUGH THE DAY ON SUNDAY. THE THUNDERSTORMS WILL BE DEVELOPING IN
WARM...MOIST AND UNSTABLE AIR WELL AHEAD OF A COLD FRONT THAT IS
EXPECTED TO STRETCH FROM NORTHWEST ILLINOIS TO NORTHWEST MISSOURI BY
LATE FRIDAY AFTERNOON.
MULTICELL THUNDERSTORMS...AS WELL AS A FEW SUPERCELL
THUNDERSTORMS...COULD PERSIST OVER THE OUTLOOK AREA BEYOND THE
MIDNIGHT HOUR FRIDAY NIGHT. A FEW OF THESE STORMS MAY REACH SEVERE
LIMITS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARD.
AS THE COLD FRONT GRADUALLY STALLS OUT ACROSS SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS ON SATURDAY...NEW THUNDERSTORMS WILL LIKELY
DEVELOP DURING THE LATE MORNING AND EARLY AFTERNOON HOURS ON
SATURDAY. SOME OF THESE STORMS MAY REACH SEVERE LIMITS...WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN HAZARD. HEAVY RAIN MAY BECOME A
PROBLEM DURING THE LATE AFTERNOON AND EARLY EVENING HOURS SATURDAY.
DRY WEATHER SHOULD RETURN TO THE ENTIRE OUTLOOK AREA FROM LATE
SUNDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR ANY THUNDERSTORM ACTIVITY
TODAY...BUT MAY BE REQUESTED FOR STORMS THAT DEVELOP LATE FRIDAY
NIGHT AND AGAIN DURING THE DAY ON SATURDAY.
SMITH
Flash Flood, Vanderburgh
- When
- July 31, 7:00 AM CST to 9:00 AM CST
- Where
- Vanderburgh County, Evansville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.025, -87.586 (the zone’s center; the record gives no point)
Extensive street flooding occurred. A railroad underpass was closed on Diamond Avenue, and Old U.S. Highway 41 was under water for about a three-quarter mile stretch. An intersection on Becker Parkway was under two feet of water. Area residents paddled down their streets in canoes. An unofficial measurement of 3.0 inches of rain was recorded in downtown Evansville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, July 31, 20032 deaths · 1 event
- Hail in Iowa, July 31, 2003$548,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, July 31, 2003$420,000 · 65 kt wind · 14 events
- Flash Flood and Damaging Wind in Ohio, July 31, 2003$550,000 · 50 kt wind · 2 events
- Flash Flood in Pennsylvania, July 31, 2003$400,000 · 1 event
- Hail in Iowa, July 31, 2003$210,000 · 1.5 in hail · 1 event
- Hail in Iowa, July 31, 2003$41,000 · 1.75 in hail · 16 events
- Lightning Strike in North Carolina, July 31, 20031 injured · $50,000 · 1 event
- Hail and Damaging Winds in Wisconsin, July 31, 20032 injured · $20,000 · 1 in hail · 11 events
- Flash Flood and Damaging Wind in Georgia, July 31, 2003$35,000 · 50 kt wind · 4 events
- Damaging Wind in California, July 31, 2003$30,000 · 50 kt wind · 1 event
- Hail in Missouri, July 31, 2003$22,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368167.